Warning

 

Close

Confirm Action

Are you sure you wish to do this?

Confirm Cancel
Member Login
Posted: 11/19/2003 7:11:32 AM EDT
Soldier’s Death May Be Related to Vaccines

www.nytimes.com/2003/11/19/national/19VACC.html

November 19, 2003
Soldier's Death May Be Related to Vaccines
By DONALD G. McNEIL Jr.

A 22-year-old Army reservist who died in April may have succumbed to a
combination of vaccinations, including those for smallpox and anthrax, the
Pentagon said yesterday.
But an Army medical expert, calling the death "a rare and tragic case,"
said the military's vaccination policies would not be changed.
The soldier, Specialist Rachel Lacy, a reservist at Fort McCoy, Wis., died
of "a complicated illness, diagnosed as `like lupus,' " said the expert,
Col. John D. Grabenstein of the Army surgeon general's office.
A month earlier, Specialist Lacy had received five shots to protect her
against smallpox, anthrax, hepatitis B, typhoid, measles, mumps and
rubella. Receiving that many shots at once is not unusual, Dr. Grabenstein
said.
"Infants can get five in one day," he said. "It's considered safe
practice."
Specialist Lacy had no skin problems or immune system problems that would
have excluded her from smallpox vaccine, he added.
She later fell sick with aches and fever resembling the cold that other
members of her unit had. When the symptoms worsened, they resembled lupus,
in which the body's own immune system attacks it. Eventually, she died
from bleeding in her lungs.
The Army said two civilian medical panels that looked into the case agreed
that the death was "probably" or "possibly" an adverse reaction to
vaccines, though they did not single out one.
Lupus may be touched off by a viral infection, and vaccinations, which use
killed or weakened viruses, resemble viral infections, so it was a
possible explanation, Dr. Grabenstein said.

Copyright 2003 The New York Times Company
Top Top